Texas, 2005

Heavy Snow in Texas, March 26 to 27, 2005

March 26 to 27, 2005 · NWS AMA · 3 events in 3 counties and zones

combined with a cold and moist airmass to produce heavy snow across the central sections of the Texas panhandle. and Stinnett in Hutchinson county reported four inches.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A low pressure system in the upper atmosphere...which moved out of the Rockies and across the southern High Plains...combined with a cold and moist airmass to produce heavy snow across the central sections of the Texas panhandle. Stratford in Sherman county received four to six inches...Washburn in Armstrong county received four to five inches of snow...and Stinnett in Hutchinson county reported four inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 26, 3:45 AM CST, 7 hours 15 minutes earlier.

Area forecast discussion, Mar 26, 3:45 AM CST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
345 AM CST SAT MAR 26 2005

.DISCUSSION...
UPPER LOW PRESSURE SYSTEM CENTERED OVER NORTHWEST NEW MEXICO EARLY
THIS MORNING...WAS MOVING SOUTHEAST TOWARDS THE PERMIAN BASIN AREA
OF WEST TEXAS. THIS TRACK IS A BIT SOUTH OF WHAT WE WERE EXPECTING
WHEN THE CURRENT WARNING AND ADVISORY WAS RELEASED. NEW EVIDENCE
SHIFTS THE STRONGEST LIFT QUICKLY FROM THE NORTHERN SECTIONS OF THE
PANHANDLES TO THE SOUTHERN TEXAS PANHANDLE. THIS CHANGE COULD LIMIT
THE AMOUNT OF SNOW EXPECTED...ESPECIALLY ALONG THE NORTH. WERE
HESITANT TO PULL THE EXISTING WARNING AND ADVISORY UNTIL THE UPPER
LOW MOVES ONTO THE EASTERN PLAINS OF NEW MEXICO. WE SHOULD KNOW BY
THEN WHETHER THE WARNING MAY NEED TO BE DOWNGRADED. WELL UTILIZE
PATIENCE FOR NOW...SO CURRENT HIGHLIGHTS WILL REMAIN.

UPPER LEVEL RIDGING BUILDS QUICKLY BEHIND THE EXITING UPPER LOW.
DOWNSLOPE FLOW SHOULD ACCELERATE SNOW MELT...AND THE MODIFICATION
OF THE AIRMASS. ANOTHER SYSTEM MOVES THROUGH THE PANHANDLES
WEDNESDAY NIGHT/THURSDAY TIMEFRAME. DRIER LOW TO MID LEVELS DO NOT
SUPPORT PRECIPITATION THOUGH FORCING SHOULD BE MORE THAN ADEQUATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                33  28  49  33 / 100  70  10   0
BEAVER OK                  34  24  53  33 / 100  70  10   0
BOISE CITY OK              34  24  48  29 / 100  60  10   0
BORGER TX                  35  27  50  35 / 100  70  10   0
BOYS RANCH TX              33  27  51  31 / 100  60  10   0
CANYON TX                  33  28  49  32 / 100  70  10   0
CLARENDON TX               37  31  49  35 / 100  70  10   0
DALHART TX                 34  26  50  30 / 100  60  10   0
GUYMON OK                  33  24  51  33 / 100  60  10   0
HEREFORD TX                33  27  50  31 / 100  60  10   0
LIPSCOMB TX                37  25  52  33 / 100  80  10   0
PAMPA TX                   36  29  49  36 / 100  80  10   0
SHAMROCK TX                40  31  50  36 / 100  80  10   0
WELLINGTON TX              41  32  51  37 / 100  80  10   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT SATURDAY UNTIL 6 AM
      CST SUNDAY FOR THE FOLLOWING ZONES...BEAVER...CIMARRON...
      AND TEXAS.
TX...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT SATURDAY UNTIL 6 AM
      CST SUNDAY FOR THE FOLLOWING ZONES...DALLAM...HANSFORD...
      HARTLEY...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
      OLDHAM...AND SHERMAN.
      WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM SATURDAY UNTIL 6 AM
      CST SUNDAY FOR THE FOLLOWING ZONES...ARMSTRONG...CARSON...
      DEAF SMITH...POTTER...AND RANDALL.

&&

13/08
Hazardous weather outlook, Mar 26, 4:55 AM CST, 6 hours 5 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
455 AM CST SAT MAR 26 2005

OKZ001>003-TXZ001>020-261900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
455 AM CST SAT MAR 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A WINTER STORM WARNING REMAINS IN EFFECT FOR THE NORTHERN TEXAS
PANHANDLE AND ALL OF THE OKLAHOMA PANHANDLE UNTIL 6 AM CST SUNDAY...
...A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE SOUTHWEST TEXAS
PANHANDLE AND THE GREATER AMARILLO AREA UNTIL 6 AM CST SUNDAY...

EXPECT SNOWFALL ACCUMULATIONS OF 5 TO 7 INCHES ACROSS THE WINTER
STORM WARNING AREA AND 1 TO 3 INCHES OVER THE WINTER WEATHER
ADVISORY AREA.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SLATTERY

In the hours before

Local storm report, Mar 26, 10:29 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1029 AM CST SAT MAR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             GUYMON                  36.69N 101.48W
03/26/2005  1.0 INCH         TEXAS              OK   LAW ENFORCEMENT

1000 AM     SNOW             BOISE CITY              36.73N 102.51W
03/26/2005  3.0 INCH         CIMARRON           OK   LAW ENFORCEMENT

1000 AM     SNOW             SPEARMAN                36.20N 101.19W
03/26/2005  2.0 INCH         HANSFORD           TX   LAW ENFORCEMENT

1000 AM     SNOW             PRINGLE                 35.95N 101.46W
03/26/2005  3.0 INCH         HUTCHINSON         TX   TRAINED SPOTTER

1000 AM     SNOW             DUMAS                   35.86N 101.96W
03/26/2005  3.0 INCH         MOORE              TX   LAW ENFORCEMENT

1000 AM     HEAVY SNOW       STINNETT                35.82N 101.44W
03/26/2005  4.0 INCH         HUTCHINSON         TX   TRAINED SPOTTER

&&

BILODEAU

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Armstrong

When
March 26, 11:00 AM CST to 11:00 PM CST
Where
Armstrong forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Heavy Snow, Hutchinson

When
March 26, 11:00 AM CST to 11:00 PM CST
Where
Hutchinson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Heavy Snow, Sherman

When
March 26, 5:00 PM CST to March 27, 5:00 AM CST
Where
Sherman forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445647, 5445648, 5445649.